(WSYM) — Doctors are closer to finding the root cause of blood clots that might be linked to AstraZeneca and Johnson & Johnson’s vaccines.
The condition has been given a long scientific name, it’s being called “vaccine-induced immune thrombotic thrombocytopenia.” VITT for short. The good news is that doctors believe they’re honing in on the cause of these blood clots. They studied 22 patients who developed VITT after getting AstraZeneca’s vaccine. What they noticed, was that the vaccine appeared to ignite a very unusual and intense immune reaction.
Everyone has platelets in our bodies that help heal wounds by forming clots. But what the researchers found was that the immune system in these patients actually created antibodies against platelet factor 4. This likely caused the platelets to clump together in the blood, causing uncontrolled clotting. Unfortunately, patients can also suffer hemorrhaging or severe bleeding.
These findings are not final. They’re mostly linked to AstraZeneca. But since Johnson & Johnson’s vaccine also uses an adenovirus - a common cold virus - it’s possible that this unusual immune reaction may be behind their linked cases of blood clots as well.
These findings are very important. This type of antibody response has been seen before. As a rare reaction to heparin. Heparin is a very common blood thinner that we typically prescribe for blood clots. It’s imperative that heparin is not used as a treatment for this new condition called VITT. If vaccines are found to be causing VITT, then patients will need to be treated with other anti-clotting drugs and possibly intravenous immunoglobulin, a blood product that may replace the depleted platelets. I’d like to stress two things. First, this condition has not been linked to Pfizer and Moderna’s COVID-19 vaccines. They’re made with different technology. Second, if this new condition is found to be caused by AstraZeneca or Johnson & Johnson’s vaccines, it is so far a very rare and unusual reaction.